Colorado, 2017

Avalanche and Winter Weather in Colorado, December 25, 2017

December 25, 2017 · NWS PUB · 4 events in 4 counties and zones

An quick moving upper level system generated up to 9 inches of snow and blowing snow across higher terrain locations. Eight inches of snow occurred near Leadville (Lake County), while nine inches of snow graced Monarch Pass(Chaffee County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An quick moving upper level system generated up to 9 inches of snow and blowing snow across higher terrain locations. Eight inches of snow occurred near Leadville (Lake County), while nine inches of snow graced Monarch Pass(Chaffee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 24, 10:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 24, 10:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1040 PM MST Sun Dec 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 254 PM MST Sun Dec 24 2017

The next weather disturbance will move into wrn CO tonight and will
bring snow to the Continental Dvd once again, beginning later this
evening and increasing overnight.  The snow along the Continental
Dvd is expected to start tapering off by late Mon morning. Some
light snow will likely continue, mainly over the central mtns, thru
the afternoon hours. There will be fairly strong winds over the
higher elevations, and along the Continental Dvd, and this will
cause blowing and drifting snow that could cause poor visibilities
and hazardous driving conditions over the mtn passes along the
Continental Dvd. Total accumulations with this system will likely be
in the 4-8 inch range, but some locally higher amounts will be
possible, especially on west facing slopes. Although there may be
some light snow over the eastern mtns late tonight and Sun morning,
any accumulations would be light.  The rest of the area will be dry
tonight and on Monday. Temps on Mon are expected to be warmer than
today in most locations.  However, acrs the sern plains the sfc
winds are forecast to be easterly which will limit the warmup a bit,
and so will go with high temps that are closer to the cooler
guidance values.  The lower east slopes of the ern mtns and the
lower elevations near the eastern mtns are expected to see some
breezy westerly winds that will help warm temps in these areas.

.LONG TERM...(Monday night through Sunday)
Issued at 254 PM MST Sun Dec 24 2017

Long range models continue to agree on a persistent brisk nw flow
aloft across the region, with the majority of the energy and pcpn
from passing shortwaves staying to northern CO and northward. This
will keep the forecast area mainly dry and mild, save for one cold
day on on the front end on Tue. There is the chance that a stronger
disturbance will sag further south late Sat, bringing isolated to
low end scattered pcpn chances to the central mts for Sun. On Tue,
look for forecast high temps in the mid 20s to mid 30s across much
of the plains, 40s for the high valleys, and 40s right along the
eastern edges of the Wets, Sangres and Rampart Range where the sharp
boundary will exist between downslope w-nw winds and the encroaching
easterly llvl flow. For Wed through Sat, expect highs in the 40s to
mid 50s for most areas. On Sun the temps drop again, with highs in
the upper 30s through the 40s. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1034 PM MST Sun Dec 24 2017

VFR conditions expected the next 24 hrs at KCOS, KPUB and KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 PM MST Monday for COZ058-060.

&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...TM
Hazardous weather outlook, Dec 24, 9:24 PM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
924 PM MST Sun Dec 24 2017

COZ058>089-093>099-260430-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
924 PM MST Sun Dec 24 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow will develop and increase in intensity along the Continental
Divide overnight, primarily across the eastern Sawatch and
Mosquito Ranges. In addition to the falling snow, blowing and
drifting snow will bring hazardous travel conditions across
mountain passes. Snow accumulations of 3 to 6 inches are probable
by Christmas morning, with locally higher amounts on west facing
slopes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Along the Continental Divide, snow will continue through midday
Christmas, with an additional 1 to 4 inches of accumulation from
Monarch Pass northward, and only an inch or two farther southwest.
In addition to the falling snow, blowing and drifting of snow
will continue to produce hazardous travel conditions across the
high mountain passes.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely overnight across much of Lake county and the higher
elevations of western Chaffee county, and will be possible across
the La Garita Mountains of Saguache County.

13/13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 avalanche. Local standard time, as filed.

Winter Weather, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 25, 1:00 AM MST to 11:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Weather, Leadville Vicinity / Lake County Below 11000 Ft

When
December 25, 1:00 AM MST to 11:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Avalanche, Eastern Sawatch Mountains Above 11000 Ft

When
December 25, 1:00 AM MST to 11:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
December 25, 1:00 AM MST to 11:00 PM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730577, 730578, 730579, 730580.